Alert archive / Texas / Flash Flood Watches in 2017
Flash Flood Watch 3, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood watch at Aug 20, 2017, 10:08 AM MDT for Eddy County, Lea County, New Mexico; Loving County, Ward County, Winkler County, Texas. It took effect at Aug 20, 2017, 12:00 PM MDT. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- Aug 20, 2017, 10:08 AM MDT (16:08 UTC)
- In effect from
- Aug 20, 2017, 12:00 PM MDT
- Expired
- Aug 21, 2017, 7:44 AM MDT
- In force
- 20 hr
- Issued by
- NWS Midland/Odessa, TX
- Flood severity
- None
Counties Eddy County, NM, Lea County, NM, Loving County, TX, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 124 km from the middle of the area, began a volume at 16:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 4.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 132 J/kg
- Mixed-layer CIN
- -168 J/kg
- Mixed-layer LCL
- 1814 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
004 WGUS64 KMAF 201608 FFAMAF URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Midland/Odessa TX 1108 AM CDT Sun Aug 20 2017 ...Flash Flood Watch for Eddy and Culberson Counties through tonight... .An weak upper trough will approach the higher terrain of west Texas and southeast New Mexico this afternoon and tonight resulting in increasing thunderstorm activity, particularly in the Guadalupe Mountains and western Culberson County. Abundant monsoonal moisture and slow thunderstorm movement could bring excessive rainfall to parts of this area resulting in the threat of flash flooding. NMZ027-028-TXZ057-258-210015- /O.NEW.KMAF.FF.A.0003.170820T1800Z-170821T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Guadalupe Mountains of Eddy County-Eddy County Plains- Van Horn and Highway 54 Corridor-Guadalupe Mountains- Including the cities of Queen, Artesia, Carlsbad, Carlsbad Caverns NP, Van Horn, Guadalupe Mountains NP, and Pine Springs 1108 AM CDT Sun Aug 20 2017 /1008 AM MDT Sun Aug 20 2017/ ...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING... The National Weather Service in Midland/Odessa has issued a * Flash Flood Watch for portions of southeast New Mexico and southwest Texas, including the following areas, in southeast New Mexico, Eddy County Plains and Guadalupe Mountains of Eddy County. In southwest Texas, Guadalupe Mountains and Van Horn and Highway 54 Corridor. * Through Monday morning * Heavy rainfall enhanced by terrain will result in the threat of flash flooding of arroyos and small streams in western Eddy and Culberson Counties as well as urbanized areas including Carlsbad. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ 05
3 follow-up statements
520 WGUS64 KMAF 202330 FFAMAF URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Midland/Odessa TX 630 PM CDT Sun Aug 20 2017 ...Flash Flood Watch in effect along and west of a line from Tatum to Wink to Alpine to Presidio through tonight... .An weak upper trough and disturbance will approach the higher terrain of west Texas and southeast New Mexico tonight resulting in increasing thunderstorm activity, particularly across the Guadalupe and Davis Mountains and adjacent plains. Abundant monsoonal moisture and slow thunderstorm movement could bring excessive rainfall to parts of this area resulting in the threat of flash flooding. NMZ029-033-034-TXZ058>060-067-074-079-080-211200- /O.EXA.KMAF.FF.A.0003.000000T0000Z-170821T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Lea County-Central Lea County-Southern Lea County- Reeves County and Upper Trans Pecos-Loving-Winkler-Ward- Davis/Apache Mountains Area-Presidio Valley-Marfa Plateau- Including the cities of Tatum, Hobbs, Lovington, Eunice, Jal, Pecos, Mentone, Kermit, Monahans, Alpine, Fort Davis, Presidio, and Marfa 630 PM CDT Sun Aug 20 2017 /530 PM MDT Sun Aug 20 2017/ ...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING... * Through Monday morning * Heavy rainfall enhanced by terrain will result in the threat of flash flooding of arroyos and small streams. Urban flash flooding will also be possible within cities and towns. * Dont drive into areas where water covers the road. The water may be deeper than it appears and less than a foot of rushing water can float many vehicles. If you encounter water flowing across a roadway, turn around, don't drown. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ NMZ027-028-TXZ057-258-211200- /O.CON.KMAF.FF.A.0003.000000T0000Z-170821T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Guadalupe Mountains of Eddy County-Eddy County Plains- Van Horn and Highway 54 Corridor-Guadalupe Mountains- Including the cities of Queen, Artesia, Carlsbad, Carlsbad Caverns NP, Van Horn, Guadalupe Mountains NP, and Pine Springs 630 PM CDT Sun Aug 20 2017 /530 PM MDT Sun Aug 20 2017/ ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY MORNING... * Through Monday morning * Heavy rainfall enhanced by terrain will result in the threat of flash flooding of arroyos and small streams. Urban flash flooding will also be possible within cities and towns. * Dont drive into areas where water covers the road. The water may be deeper than it appears and less than a foot of rushing water can float many vehicles. If you encounter water flowing across a roadway, turn around, don't drown. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ rhluchan
670 WGUS64 KMAF 210856 FFAMAF URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Midland/Odessa TX 356 AM CDT Mon Aug 21 2017 ...FLASH FLOOD WATCH IN EFFECT FOR SOUTHEAST NEW MEXICO... THE VAN HORN REGION... DAVIS MOUNTAINS... AND MARFA PLATEAU INTO THIS MORNING... .Circulation between an upper trough to the west and a ridge centered to the east allowing copious amounts of Pacific moisture to flow over the area. This combined with weak disturbances and good low level Gulf moisture will create the potential for heavy rain. Heavy rain fell over parts of the watch area yesterday and overnight so the watch has been extended to 9 am mdt/10 am cdt. Additional storm development will be possible in the afternoon. NMZ027>029-033-034-TXZ057>060-067-074-079-080-258-211500- /O.EXT.KMAF.FF.A.0003.000000T0000Z-170821T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County- Van Horn and Highway 54 Corridor- Reeves County and Upper Trans Pecos-Loving-Winkler-Ward- Davis/Apache Mountains Area-Presidio Valley-Marfa Plateau- Guadalupe Mountains- Including the cities of Queen, Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, Van Horn, Pecos, Mentone, Kermit, Monahans, Alpine, Fort Davis, Presidio, Marfa, Guadalupe Mountains NP, and Pine Springs 356 AM CDT Mon Aug 21 2017 /256 AM MDT Mon Aug 21 2017/ ...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 10 AM CDT /9 AM MDT/ THIS MORNING... The Flash Flood Watch is now in effect for * Until 10 AM CDT /9 AM MDT/ this morning * Heavy rainfall enhanced by terrain will result in the threat of flash flooding of arroyos and small streams. Urban flash flooding will also be possible within cities and towns. * Dont drive into areas where water covers the road. The water may be deeper than it appears and less than a foot of rushing water can float many vehicles. If you encounter water flowing across a roadway, turn around, don't drown. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
131 WGUS64 KMAF 211344 FFAMAF Flood Watch National Weather Service Midland/Odessa TX 844 AM CDT Mon Aug 21 2017 ...FLASH FLOOD WATCH HAS BEEN CANCELLED... .The threat of heavy rainfall has ended across the area this morning. Thus, the flash flood watch has been cancelled. NMZ027>029-033-034-TXZ057>060-067-074-079-080-258-211445- /O.CAN.KMAF.FF.A.0003.000000T0000Z-170821T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County- Van Horn and Highway 54 Corridor- Reeves County and Upper Trans Pecos-Loving-Winkler-Ward- Davis/Apache Mountains Area-Presidio Valley-Marfa Plateau- Guadalupe Mountains- Including the cities of Queen, Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, Van Horn, Pecos, Mentone, Kermit, Monahans, Alpine, Fort Davis, Presidio, Marfa, Guadalupe Mountains NP, and Pine Springs 844 AM CDT Mon Aug 21 2017 /744 AM MDT Mon Aug 21 2017/ ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of southeast New Mexico and west Texas has been cancelled. While there continue to be a few lingering showers, the threat of heavy rainfall and flash flooding has ended. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood watch went out at Aug 20, 9:57 AM MDT, 11 minutes earlier.
Area forecast discussion, Aug 20, 9:57 AM MDT, 11 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 1057 AM CDT Sun Aug 20 2017 .UPDATE... Issuing Flash Flood Watch for Eddy and Culberson Counties 18Z today through 12Z Monday. && .DISCUSSION... Deep southerly monsoonal flow over higher terrain has brought precipitable water values in excess of 1.50" to that area today. Upper low over southwest New Mexico this morning to lift northeast dragging weak trough into western part of area this afternoon and evening. Combined with good daytime heating and upslope southeast flow, this area will be favored for thunderstorm development this afternoon and tonight. The presence of deep moisture along with the relatively slow movement of any thunderstorms that develop could bring heavy rainfall, resulting in the threat of flash flooding across Eddy and Culberson Counties. && .PREV DISCUSSION... /issued 607 AM CDT Sun Aug 20 2017/ AVIATION... 12Z TAF issuance. No major aviation concerns most of the next 24 hours, VFR conditions look to persist at all terminals. Thunderstorms are expected to increase across far western portions of southeast NM and west TX today, potentially affecting CNM by this afternoon. For now, have included TEMPO TS at CNM. Otherwise, will continue to monitor radar trends and amend if needed. Brief gusty and erratic winds as well as decreased vis can be expected with any storm. PREV DISCUSSION... /issued 427 AM CDT Sun Aug 20 2017/ DISCUSSION... Upper ridge center over TX with High pressure extending from AZ eastward to the Atlantic. An upper trough over CA is expected to develop into a cut off low before weakening later in the week and rolling over the top of the ridge. After it passes the ridge will build back across the Western US. Looking at a few more days of near normal high temperatures in the mid 90s before a weak cold front sags down into the area midweek. May see highs down into the 80s Wednesday and Thursday before warming back into the 90s next weekend. Clouds cover much of the region this morning except for parts of the east and are helping to hold up overnight temps. Lows will continue in the 60s and 70s. Had some nocturnal showers over the Trans Pecos early this morning with storms over parts of SE NM. Not only have high dewpts into the 70s this morning over the west but aloft pacific moisture is getting funneled between the upper low to the west and the high to the east. Have increased pops today and tonight out west... main concern will be potential for locally heavy rain. However the heaviest rain is expected to be west of the region. Expect storms to stay mainly over the west again Monday but spread farther eastward on Tuesday. On Wednesday and Thursday surface wind will be easterly and keep expect rain chances to continue as boundary may become focus. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 95 72 94 73 / 10 10 10 10 Carlsbad 92 68 90 69 / 30 40 30 10 Dryden 98 73 98 74 / 10 10 10 10 Fort Stockton 95 70 94 71 / 10 10 10 10 Guadalupe Pass 85 64 82 65 / 40 50 40 10 Hobbs 90 67 88 68 / 10 20 20 10 Marfa 87 62 88 63 / 20 30 30 10 Midland Intl Airport 95 72 94 73 / 10 10 10 10 Odessa 94 71 94 72 / 10 10 10 10 Wink 96 70 95 72 / 10 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 99/05
Hazardous weather outlook, Aug 20, 2:33 AM MDT, 7 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 333 AM CDT Sun Aug 20 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-210845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 333 AM CDT Sun Aug 20 2017 /233 AM MDT Sun Aug 20 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...TODAY AND TONIGHT Thunderstorms are expected today, mainly across western areas of southeast New Mexico and west Texas. The main concern with any storm will continue to be locally heavy rainfall potentially leading to areas of localized flash flooding. In addition, storms may also be accompanied by frequent lightning and gusty winds. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Thunderstorm chances continue mainly for the western areas the next couple of days however the probability for widespread hazardous weather is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 4:52 PM MDT | Areal Flood Advisory | MAF | Lea | 3 hr |
| Aug 20, 5:44 PM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Aug 20, 3:12 PM MDT | Areal Flood Advisory | MAF | Winkler | 3 hr |
| Aug 20, 3:58 PM MDT | Areal Flood Advisory | MAF | Pecos, Reeves | 3 hr |
Nearby
Flash Flood Watches in Texas, 2017Flash Flood Watches in New Mexico, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.